FOLLOW US :        Language :          

Mesalazine: Risk of Photosensitivity Reactions

 

Overview

Mesalazine, or 5-aminosalicylic acid (5-ASA), is an anti-inflammatory agent used in the management of inflammatory bowel diseases, such as ulcerative colitis and Crohn’s disease. It helps in treating active inflammation of the colon, maintenance of remission and in chemopreventive measures1.

 

Background of Safety Issue

The National Pharmaceutical Regulatory Agency (NPRA) received safety information from the European Medicines Agency’s (EMA) Pharmacovigilance Risk Assessment Committee (PRAC), regarding the risk of photosensitivity related to mesalazine use. EMA instructed product registration holders to update information on the risk of photosensitivity in the product information leaflet of mesalazine-containing products.

This decision was based on reported cases of photosensitivity associated with mesalazine use, as well as evidence in the literature. It was reported that patients with pre-existing skin conditions such as atopic dermatitis and atopic eczema are more likely to develop more severe reactions as compared to those without underlying skin conditions. The frequency of patients developing photosensitivity after taking mesalazine, however, is rare2.

The mechanism of mesalazine-induced photosensitivity is not fully understood, however it has been suggested to be due to an idiosyncratic phototoxic reaction or a photo-allergic reaction3.

 

Local Scenario

There are currently 13 products containing mesalazine registered in Malaysia, in the form of tablets, suppositories, enemas or granules.

Since year 2000, NPRA has received 27 ADR reports with 73 adverse events suspected to be associated with mesalazine. Majority of the adverse events reported are related to skin and subcutaneous tissue disorders (20 reports, 74.1%), such as urticaris, pruritus and rash.

There was one (1) local ADR report of photosensitivity related to mesalazine. The 45-year old female patient developed itchy erythematous rashes on both hands, photodermatitis, and hyperpigmentation on the face, with a reported onset of 8 months after mesalazine was started. No information on concurrent medication was reported. Despite discontinuation of mesalazine, the reaction did not subside and patient was treated with topical steroids and sunblock. The causality given for this report was possibly-related (C3), as other factors may have contributed to the reaction.

The package inserts and Consumer Medication Information Leaflets (RiMUP) of all mesalazine-containing products will be updated with information on the risk of photosensitivity reactions.

 

Advice for Healthcare Professionals

  • Monitor patients on mesalazine treatment for symptoms of photosensitivity reactions such as itching, erythematous rash, and exaggerated sunburn especially on patches of sun-exposed skin.
  • Please report all adverse events suspected to be related to the use of mesalazine-containing products to NPRA.

 

References:

  1. Iacucci M. (2010). Mesalazine in inflammatory bowel disease: A trendy topic once again?Can J Gastroenterol 24 (2) 127-133.
  2. European Medicine Agency (2018). PRAC recommendations on signals. EMA/PRAC/407007/2017.
  3. Cozzani E et al. (2014). Photosensitivity Induced by Mesalazine: Report of a Case. The American Journal of Gastroenterology 109(6): 923-4.

 

DISCLAIMER

This publication is aimed at health professionals. The information is meant to provide updates on medication safety issues, and not as a substitute for clinical judgement. While reasonable care has been taken to verify the accuracy of the information at the time of publication, the NPRA shall not be held liable for any loss whatsoever arising from the use of or reliance on this publication.